Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



An invariant of tangle cobordisms

Author: Mikhail Khovanov
Journal: Trans. Amer. Math. Soc. 358 (2006), 315-327
MSC (2000): Primary 57Q45
Published electronically: March 18, 2005
MathSciNet review: 2171235
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We construct a new invariant of tangle cobordisms. The invariant of a tangle is a complex of bimodules over certain rings, well-defined up to chain homotopy equivalence. The invariant of a tangle cobordism is a homomorphism between complexes of bimodules assigned to boundaries of the cobordism.

References [Enhancements On Off] (What's this?)

  • 1. J. C. Baez and L. Langford,
    Higher-dimensional algebra IV: 2-Tangles,
    Adv. Math., 180(2):705-764, 2003. MR 2020556
  • 2. J. S. Carter, J. H. Rieger, and M. Saito,
    A combinatorial description of knotted surfaces and their isotopies,
    Advances in mathematics, 127:1-51, 1997. MR 1445361 (98c:57023)
  • 3. J. S. Carter and M. Saito,
    Reidemeister moves for surface isotopies and their interpretation as moves to movies,
    Journal of Knot Theory and its Ramifications, 2(3):251-284, 1993. MR 1238875 (94i:57007)
  • 4. J. S. Carter and M. Saito,
    Knotted surfaces and their diagrams,
    Mathematical surveys and monographs, 55. AMS, 1998. MR 1487374 (98m:57027)
  • 5. J. Fischer,
    2-categories and 2-knots,
    Duke Mathematical Journal, 75(2):493-526, 1994. MR 1290200 (95k:18002)
  • 6. M. Jacobsson,
    An invariant of link cobordisms from Khovanov's homology theory,
  • 7. V. M. Kharlamov and V. G. Turaev,
    On the definition of the $2$-category of $2$-knots,
    In Mathematics in St. Petersburg, Amer. Math. Soc. Transl. Ser. 2, 174. Amer. Math. Soc., Providence, RI, 1996. MR 1386661 (98g:18006)
  • 8. M. Khovanov,
    Crossingless matchings and the cohomology of $(n,n)$ Springer varieties,
    preprint arXiv:math.QA/0202113.
  • 9. M. Khovanov,
    A functor-valued invariant of tangles,
    Algebraic and Geometric Topology 2 (2002), 665-741. MR 1928174 (2004d:57016)
  • 10. M. Khovanov,
    A categorification of the Jones polynomial,
    Duke Math J., 101(3):359-426, 1999. MR 1740682 (2002j:57025)
  • 11. D. Roseman,
    Reidemeister-type moves for surfaces in four dimensional space,
    Knot theory (Warsaw, 1995), Banach Center Publ., 42. Polish Acad. Sci., Warsaw, 1998, pp. 347-380.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 57Q45

Retrieve articles in all journals with MSC (2000): 57Q45

Additional Information

Mikhail Khovanov
Affiliation: Department of Mathematics, University of California, One Shields Ave., Davis, California 95616

Received by editor(s): February 20, 2003
Received by editor(s) in revised form: March 1, 2004
Published electronically: March 18, 2005
Article copyright: © Copyright 2005 American Mathematical Society

American Mathematical Society